Men over the age of 50 will be familiar with the problem— inability to urinate, dribbling at the end of urinating, or straining while urinating. Even going to the toilet several times a night doesn’t make feel relieved. About one in three men develop urinary problems as they get older. The reason? Enlarged Prostate, also called Benign Prostatic Hyperplasia (BPH).
What is an enlarged prostate?
The prostate is a male reproductive gland which surrounds the urethra, the tube through which urine passes out of the body; and it produces the fluid that carries sperm during ejaculation.
An enlarged prostate, which happens to almost all men as they get older, means the reproductive gland has grown bigger.
What does cause enlarged prostate?
Medical science isn’t sure exactly what causes the prostate to enlarge. Factors linked to aging and the testicles themselves may play a role in the growth of the gland. It may be due to changes in the balance of sex hormones as men grow older.
Enlarged prostate, which varies in severity among men, tends to gradually worsen over time. Many men with an enlarged prostate, unless they are 60, have only minor symptoms which include:
• Difficulty starting urination
• Weak urine stream
• Stopping and starting while urinating
• Dribbling at the end of urination
• Straining while urinating
• Frequent or urgent need to urinate
• Inability to urinate (urinary retention)
• Increased frequency of urination at night (nocturia)
• Not being able to completely empty the bladder
• Urinary tract infection
• Formation of stones in the bladder
Several treatments are available for enlarged prostate. According to the severity of your symptoms, you can choose medications, surgery and minimally invasive surgery. But it all depends on several factors—how much your symptoms bother you, the size of your prostate, other health conditions you may have, your age and your preference.
When to Consult a Medical Professional?
• Less urine than usual
• Back, side, or abdominal pain
• Your medications cause urinary problems, like diuretics, antihistamines, antidepressants, or sedatives.
Call your doctor right away if you have experienced the above.